Alert archive / Kansas / High Wind Warnings in 2008

High Wind Warning 5, NWS Wichita, KS

December 13, 20088 counties in Kansas

NWS Wichita, KS issued this high wind warning at Dec 13, 2008, 12:15 PM CST for 8 counties in Kansas. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2008, 12:15 PM CST (18:15 UTC)
Expired
Dec 13, 2008, 5:47 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 1:00 PM CSTNON-TSTM WND DMG3 W Moran, KSVAN WAS ROLLED OVER CAUSED BY HIGH WINDS.
Dec 13, 1:15 PM CSTNON-TSTM WND DMGParsons, KSPOWER OUTAGES DUE TO LINES DOWNED WITH SNAPPED POWER POLES.
Dec 13, 1:45 PM CSTNON-TSTM WND DMGStark, KSPOWER LINES DOWNED BY HIGH WINDS.
Dec 13, 1:50 PM CSTNON-TSTM WND DMG2 Ese La Harpe, KSPOWER POLE WAS SNAPPED.
Dec 13, 2:04 PM CSTNON-TSTM WND DMGIndependence, KSSEVERAL POWER LINES HAVE BEEN BLOWN DOWN IN INDEPENDENCE AND CHERRYVALE.
Dec 13, 2:07 PM CSTNON-TSTM WND DMGAltoona, KSPOWERLINE WAS BLOWN DOWN.
Dec 13, 2:10 PM CSTNON-TSTM WND DMG9 Nnw Sedan, KSLAW ENFORCEMENT REPORTED A LARGE WIND DRIVEN GRASS FIRE. AT LEAST 8 FIRE DEPARTMENTS ARE FIGHTING THE FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 131815
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CST SAT DEC 13 2008

KSZ072-093>096-098>100-140215-
/O.NEW.KICT.HW.W.0005.081213T1815Z-081214T0000Z/
/O.EXT.KICT.WI.Y.0048.000000T0000Z-081214T0600Z/
ALLEN-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...IOLA...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
1215 PM CST SAT DEC 13 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE
WIND ADVISORY IS NOW IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT. 

VERY STRONG SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. THE STRONGEST WINDS...WITH SUSTAINED SPEEDS OF 35 TO 
40 MPH AND GUSTS OF 55 TO 60 MPH...WILL PREVAIL UNTIL ABOUT 
6 PM THIS EVENING. SOUTH WINDS OF 30 AND 35 MPH...WITH GUSTS
TO AROUND 45 MPH...ARE THEN EXPECTED THIS EVENING. WINDS WILL
REMAIN STRONG WELL INTO THE LATE EVENING. WINDS WILL BE CLOSE TO
ADVISORY CRITERIA EVEN AFTER MIDNIGHT...SO THE ADVISORY MAY BE
EXTENDED DEPENDING ON LATER FORECASTS.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION TODAY AND TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH ARE EXPECTED.  WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE.

$$

KSZ047>052-067-068-082-083-091-092-140215-
/O.CON.KICT.WI.Y.0048.000000T0000Z-081214T0300Z/
BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-RENO-HARVEY-KINGMAN-
SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA...
LYONS...MCPHERSON...MARION...HUTCHINSON...NEWTON...KINGMAN...
WICHITA...ANTHONY...HARPER...WELLINGTON
1215 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

VERY STRONG SOUTH WINDS WILL CONTINUE INTO THE AFTERNOON AND
EARLY EVENING. SUSTAINED WINDS BETWEEN 30 AND 35 MPH ARE LIKELY...
WITH GUSTS OF 45 TO 50 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ053-069>071-140215-
/O.CON.KICT.WI.Y.0048.000000T0000Z-081214T0600Z/
CHASE-BUTLER-GREENWOOD-WOODSON-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER
1215 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

VERY STRONG SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. SUSTAINED WINDS BETWEEN 30 AND 35 MPH ARE LIKELY...WITH
FREQUENT GUSTS AROUND 45 MPH. A FEW GUSTS TO NEAR 55 MPH ARE
POSSIBLE...ESPECIALLY ACROSS THE FLINT HILLS. WINDS WILL REMAIN
VERY STRONG WELL INTO THE EVENING. WINDS WILL BE CLOSE TO
ADVISORY CRITERIA EVEN AFTER MIDNIGHT...SO THE ADVISORY MAY BE
EXTENDED DEPENDING ON LATER FORECASTS.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION TODAY AND TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
2 follow-up statements
000 
WWUS73 KICT 132230
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CST SAT DEC 13 2008

KSZ072-093>096-098>100-140630-
/O.EXT.KICT.WI.Y.0048.000000T0000Z-081215T0000Z/
/O.CON.KICT.HW.W.0005.000000T0000Z-081214T0000Z/
ALLEN-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...IOLA...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
430 PM CST SAT DEC 13 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST SUNDAY. A HIGH
WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

VERY STRONG SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON. THE
STRONGEST WINDS...WITH SUSTAINED SPEEDS OF 35 TO 40 MPH AND GUSTS
OF 55 TO 60 MPH...WILL PREVAIL UNTIL ABOUT 6 PM THIS EVENING.
SOUTH WINDS OF 30 AND 35 MPH...WITH GUSTS TO AROUND 45 MPH...ARE
THEN EXPECTED TONIGHT AND SUNDAY. LATE SUNDAY AFTERNOON A STRONG
COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA. BEHIND THIS
FRONT...IT WILL TURN SHARPLY COLDER WITH NORTH WINDS AT SPEEDS OF
25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH ARE EXPECTED.  WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE.

$$

KSZ047>051-140630-
/O.NEW.KICT.WI.Y.0049.081214T1500Z-081215T0000Z/
/O.CON.KICT.WI.Y.0048.000000T0000Z-081214T0300Z/
BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-
INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA...
LYONS...MCPHERSON
430 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

VERY STRONG SOUTH WINDS WILL CONTINUE UNTIL LATE THIS EVENING. SUSTAINED
WINDS BETWEEN 30 AND 35 MPH ARE LIKELY... WITH GUSTS OF 45 TO 50
MPH. THE WIND IS EXPECTED TO DIMINISH TO SPEEDS OF 20 TO 25 MPH BEFORE
MIDNIGHT BEFORE A STRONG COLD FRONT PLOWS THROUGH THE AREA
AFTER DAYBREAK SUNDAY MORNING. AFTER THE FRONT PASSES
THROUGH...IT WILL TURN SHARPLY COLDER AND THE WIND WILL INCREASE
OUT OF THE NORTH AT SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ067-068-082-083-091-092-140630-
/O.NEW.KICT.WI.Y.0049.081214T1800Z-081215T0000Z/
/O.CON.KICT.WI.Y.0048.000000T0000Z-081214T0300Z/
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...KINGMAN...
WICHITA...ANTHONY...HARPER...WELLINGTON
430 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 12 PM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST SUNDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

VERY STRONG SOUTH WINDS WILL CONTINUE UNTIL LATE THIS EVENING. SUSTAINED
WINDS BETWEEN 30 AND 35 MPH ARE LIKELY... WITH GUSTS OF 45 TO 50
MPH. THE WIND IS EXPECTED TO DIMINISH TO SPEEDS OF 20 TO 25 MPH BEFORE
MIDNIGHT BEFORE A STRONG COLD FRONT PLOWS THROUGH THE AREA
SUNDAY AFTERNOON. AFTER THE FRONT PASSES THROUGH...IT WILL TURN
SHARPLY COLDER AND THE WIND WILL INCREASE OUT OF THE NORTH AT
SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ032-033-140630-
/O.NEW.KICT.WI.Y.0049.081214T1500Z-081215T0000Z/
RUSSELL-LINCOLN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN
430 PM CST SAT DEC 13 2008

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY. 

A STRONG COLD FRONT IS EXPECTED TO PLOW THROUGH THE AREA AROUND
DAYBREAK SUNDAY MORNING. AFTER THE FRONT PASSES THROUGH... IT WILL
TURN SHARPLY COLDER WITH THE WIND TURNING TO THE NORTH. THE WIND
IS ALSO EXPECTED TO INCREASE TO SPEEDS OF 25 TO 35 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ052-053-069>071-140630-
/O.EXT.KICT.WI.Y.0048.000000T0000Z-081215T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER
430 PM CST SAT DEC 13 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST SUNDAY. 

VERY STRONG SOUTH WINDS WILL CONTINUE TONIGHT AND SUNDAY.
SUSTAINED WINDS BETWEEN 25 AND 35 MPH ARE LIKELY... WITH GUSTS OF
45 TO 50 MPH. A STRONG COLD FRONT IS EXPECTED TO PLOW THROUGH THE
AREA SUNDAY AFTERNOON. AFTER THE FRONT PASSES THROUGH...IT WILL
TURN SHARPLY COLDER AND THE WIND WILL INCREASE OUT OF THE NORTH AT
SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

COX
000 
WWUS73 KICT 132347
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SAT DEC 13 2008

KSZ072-093>096-098>100-140800-
/O.CAN.KICT.HW.W.0005.000000T0000Z-081214T0000Z/
/O.CON.KICT.WI.Y.0048.000000T0000Z-081215T0000Z/
ALLEN-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...IOLA...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
547 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE HIGH
WIND WARNING. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
SUNDAY. 

WINDS REACHING THE HIGH WIND WARNING CRITERIA HAVE
DIMINISHED...HOWEVER...VERY STRONG SOUTH WINDS WILL CONTINUE
OVERNIGHT. SOUTH WINDS OF 30 AND 35 MPH...WITH GUSTS TO AROUND 45
MPH...ARE EXPECTED TONIGHT AND SUNDAY. LATE SUNDAY AFTERNOON A
STRONG COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA. BEHIND
THIS FRONT...IT WILL TURN SHARPLY COLDER WITH NORTH WINDS AT
SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ047>051-140800-
/O.CON.KICT.WI.Y.0048.000000T0000Z-081214T0300Z/
/O.CON.KICT.WI.Y.0049.081214T1500Z-081215T0000Z/
BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-
INCLUDING THE CITIES OF...GREAT BEND...ELLSWORTH...SALINA...
LYONS...MCPHERSON
547 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. A
WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY. 

VERY STRONG SOUTH WINDS WILL CONTINUE UNTIL LATE THIS EVENING.
SUSTAINED WINDS BETWEEN 30 AND 35 MPH ARE LIKELY... WITH GUSTS OF
45 TO 50 MPH. THE WIND IS EXPECTED TO DIMINISH TO SPEEDS OF 20 TO
25 MPH BEFORE MIDNIGHT BEFORE A STRONG COLD FRONT PLOWS THROUGH
THE AREA AFTER DAYBREAK SUNDAY MORNING. AFTER THE FRONT PASSES
THROUGH...IT WILL TURN SHARPLY COLDER AND THE WIND WILL INCREASE
OUT OF THE NORTH AT SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ067-068-082-083-091-092-140800-
/O.CON.KICT.WI.Y.0048.000000T0000Z-081214T0300Z/
/O.CON.KICT.WI.Y.0049.081214T1800Z-081215T0000Z/
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...KINGMAN...
WICHITA...ANTHONY...HARPER...WELLINGTON
547 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 12 PM TO 6 PM CST
SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. A
WIND ADVISORY REMAINS IN EFFECT FROM 12 PM TO 6 PM CST SUNDAY. 

VERY STRONG SOUTH WINDS WILL CONTINUE UNTIL LATE THIS EVENING.
SUSTAINED WINDS BETWEEN 30 AND 35 MPH ARE LIKELY... WITH GUSTS OF
45 TO 50 MPH. THE WIND IS EXPECTED TO DIMINISH TO SPEEDS OF 20 TO
25 MPH BEFORE MIDNIGHT BEFORE A STRONG COLD FRONT PLOWS THROUGH
THE AREA SUNDAY AFTERNOON. AFTER THE FRONT PASSES THROUGH...IT
WILL TURN SHARPLY COLDER AND THE WIND WILL INCREASE OUT OF THE
NORTH AT SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ052-053-069>071-140800-
/O.CON.KICT.WI.Y.0048.000000T0000Z-081215T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER
547 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST SUNDAY. 

VERY STRONG SOUTH WINDS WILL CONTINUE TONIGHT AND SUNDAY.
SUSTAINED WINDS BETWEEN 25 AND 35 MPH ARE LIKELY... WITH GUSTS OF
45 TO 50 MPH. A STRONG COLD FRONT IS EXPECTED TO PLOW THROUGH THE
AREA SUNDAY AFTERNOON. AFTER THE FRONT PASSES THROUGH...IT WILL
TURN SHARPLY COLDER AND THE WIND WILL INCREASE OUT OF THE NORTH
AT SPEEDS OF 25 TO 35 MPH.

DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST
ORIENTED ROADS...NEED TO EXERCISE CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ032-033-140800-
/O.CON.KICT.WI.Y.0049.081214T1500Z-081215T0000Z/
RUSSELL-LINCOLN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN
547 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY. 

A STRONG COLD FRONT IS EXPECTED TO PLOW THROUGH THE AREA AROUND
DAYBREAK SUNDAY MORNING. AFTER THE FRONT PASSES THROUGH... IT
WILL TURN SHARPLY COLDER WITH THE WIND TURNING TO THE NORTH. THE
WIND IS ALSO EXPECTED TO INCREASE TO SPEEDS OF 25 TO 35 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$


BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Dec 13, 11:32 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 13, 11:32 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1132 AM CST SAT DEC 13 2008

.UPDATE...
VERY STRONG SOUTH WINDS WILL CONTINUE THIS AFTERNOON AND INTO THE
EVENING. LOCAL PRESSURE GRADIENT MAGNITUDE OFF THE RUC/GFS ALONE
SUPPORT THE GOING WIND ADVISORY...WITH ADDED CONTRIBUTION OF LOW
LEVEL MIXING/MOMENTUM TRANSFER MAKING FOR HIGH END EVENT FOR AREAS
EAST OF THE KANSAS TURNPIKE THIS AFTERNOON. SATELLITE TRENDS DO
SUGGEST A BIT MORE SUNSHINE IS IN THE OFFING FOR THE FLINT HILLS
AND SOUTHEAST KANSAS SO HAVE CONTEMPLATED THE POSSIBILITY OF AN
UPGRADE TO HEADLINE. ALREADY HAVE SEEN GUST TO 55 MPH AT CFV AT
17Z...WITH THE PROFILER AT NEODESHA SHOWING 55-60KTS AT 750
METERS. WILL CONTINUE TO MONITOR TRENDS THRU 18Z AND COLLABORATE
WITH ADJACENT OFFICES ON ANY POSSIBLE UPGRADE OF WIND HEADLINE.

KED

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VERY STRONG SOUTH WINDS WILL CONTINUE THRU MUCH OF THE FORECAST
VALID PERIOD...BEFORE A STRONG ARCTIC COLD FRONT SWEEPS SOUTH
ACROSS CENTRAL KANSAS TOWARD END OF FORECAST PERIOD...WITH WIND
SHIFT TO THE NORTH. VFR CONDITIONS EXPECTED...THOUGH SOME CHANCE
FOR MVFR CIGS TO AFFECT SOUTHEAST KANSAS/KCNU TAF TONIGHT INTO
SUNDAY MORNING AHEAD OF FRONTAL PASSAGE.

KED

&&

.PREV DISCUSSION... /ISSUED 544 AM CST SAT DEC 13 2008/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL FOR ALL TERMINALS INTO THE AFTERNOON
HOURS...HOWEVER SOUTH WINDS WILL INCREASE DRAMATICALLY OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS TODAY. SUSTAINED WIND SPEEDS OVER
30KTS...WITH GUSTS AROUND 45KTS ARE EXPECTED TO AFFECT ALL TAF
SITES EXCEPT FOR RSL TAF SITE WHERE WIND SPEEDS COULD BE SLIGHTLY
LOWER BUT STILL GUSTY NONE THE LESS. MVFR CIGS WILL MATERIALIZE OVER
CNU TAF SITE LATER THIS AFTERNOON AS LOW-LEVEL MOISTURE
INCREASES...SOUTHEAST KANSAS COULD EVEN SEE SOME IFR CIGS EARLY
SUNDAY MORNING.

JAKUB

PREV DISCUSSION... /ISSUED 345 AM CST SAT DEC 13 2008/

DISCUSSION...

TODAY:
ACTIVE WEATHER PATTERN UNDERWAY. SURFACE WINDS WILL GRADUALLY
INCREASE THROUGHOUT THE MORNING..WITH ADVISORY CRITERIA LIKELY
BEING MET PRIOR TO GOING ADVISORY AND WILL RAMP IT UP SOONER.
FORECAST MEAN SEA LEVEL PRESSURE GRADIENT SUGGEST WINDS COULD
FLIRT WITH WARNING CRITERIA WITH ADDITIONAL MIXING. WHERE GRADIENT
IS TIGHTEST...COMBO OF CLOUDS/ROUGHER TERRAIN IN SOUTHEAST KS AND
CLIMATOLOGY WOULD FAVOR HOLDING OFF ON A HIGH WIND WARNING. RAPID
INFLUX OF LOW LEVEL MOISTURE TOWARDS 0000 UTC IN FAR SOUTHEAST KS
COULD LEAD TO STRAY SHOWERS/SPRINKLES/DRIZZLE. GIVEN MODEL
PROPENSITY TO BE FAST WITH MOISTURE AND INITIAL DRY AIR...WILL
KEEP AFTERNOON FORECAST DRY AND START PRECIPITATION AT 0000 UTC.
WILL ALSO EXPAND RED FLAG WARNING A BIT BASED ON LATEST FIRE
DANGER GRIDS.

TONIGHT:
MEAN SEA LEVEL PRESSURE GRADIENT REMAINS AT OR ABOVE ADVISORY
CRITERIA WELL INTO THE NIGHT AND HAVE EXTENDED IT UNTIL MIDNIGHT.
SUSPECT DAY SHIFT WILL EXTEND THROUGH 1200 UTC IN FAR SOUTHEAST
KS...GIVEN STOUT GRADIENT. STRONG WINDS WILL LEAD TO RATHER BALMY
MINIMUMS FOR MOST AREAS. FRONT WILL LIKELY BE THROUGH RSL AT 1200
UTC AND COULD BE CLOSE TO SLN/GBD BY THEN IF FASTER EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL VERIFIES. GIVEN
THE MAGNITUDE OF THE COLD AIR...THAT IS CERTAINLY POSSIBLE.

SUN-SUN NIGHT:
LATEST NORTH AMERICAN MODEL/GLOBAL FORECAST SYSTEM MODEL RATHER
CLOSE WITH TIMING OF FRONTAL PASSAGE DURING THE DAY...BUT ARE BOTH
SLOWER THAN THE 1200 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL. SUSPECT SOMETHING IN BETWEEN IS PROBABLY THE BEST
BET AT THIS TIME. REGARDLESS...TEMPERATURES WILL PLUMMET BEHIND
FRONT AS COLD/DRY AIR SPILLS INTO THE AREA. PRECIPITATION CHANCES
ARE LOOKING LESS LIKELY IN MOISTURE AHEAD FRONT WHICH APPEARS TO
BE SHIFTING EAST. BETTER CHANCES APPEAR TO BE SUN NIGHT IN WARM
AIR ADVECTION AHEAD OF ELEVATED COLD FRONT. PRECIPITATION TYPE
WILL TRANSITION FROM RAIN TO WINTRY MIX DURING THE EVENING
GENERALLY EAST OF I-35. DO NOT EXPECT ANY SIGNIFICANT ICING OR
SNOW ACCUMULATION AT THIS TIME...BUT COULD WARRANT AN ADVISORY DUE
TO RAPID FREEZING OF MOISTURE ON ROADS FROM LIGHT RAIN AND/OR
BRIEF FREEZING RAIN. PRECIPITATION SHOULD BE ALL SNOW BY MIDNIGHT
IN SOUTHEAST KS. STARTED TRENDING DOWN DEWPOINTS...BUT LIKELY NOT
FAR ENOUGH GIVEN READINGS UPSTREAM.

MON-TUE:
NIXED RESIDUAL CHANCES OF PRECIPITATION DURING THE DAY ON
MON...BUT BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL SHOWING RETURN FLOW
DEVELOPING WITH A BETTER CHANCE OF OVERRUNNING OVER THE ENTIRE
AREA. INTIALLY IT SHOULD BE SNOW OVER THE ENTIRE AREA...BUT AS
LEVELS WARM...MAY SEE SWITCH TO LIGHT FREEZING RAIN MAINLY OVER
SOUTHEAST KS TUE AFTERNOON.

WED-FRI:
NO CHANGES TO GOING FORECAST. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  50  56  12 /  10  10  10  20
HUTCHINSON      61  45  50   9 /   0  10  10  20
NEWTON          60  48  56   9 /  10  10  10  20
ELDORADO        59  51  56  11 /  10  10  10  30
WINFIELD-KWLD   62  52  59  14 /  10  10  10  30
RUSSELL         63  33  33   4 /   0  10  20  20
GREAT BEND      63  37  37   4 /   0  10  20  20
SALINA          61  39  41   8 /   0  10  10  20
MCPHERSON       60  43  48   8 /   0  10  10  20
COFFEYVILLE     59  54  63  22 /  10  20  20  50
CHANUTE         58  52  61  15 /  10  20  20  40
IOLA            58  52  62  13 /  10  20  20  40
PARSONS-KPPF    58  53  62  21 /  10  20  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ053-069>072-
093>096-098>100.

RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ049>053-
067>072-082-083-091>094-098.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ047>052-067-068-
082-083-091-092.

&&
Hazardous weather outlook, Dec 13, 7:05 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
705 AM CST SAT DEC 13 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
705 AM CST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS ARE EXPECTED TODAY AND TONIGHT. SEE THE LATEST
WIND ADVISORY FOR DETAILS.

THE FIRE DANGER WILL BE VERY HIGH TO EXTREME TODAY. SEE THE LATEST
RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS WILL DROP BELOW ZERO OVER ALL BUT EXTREME SOUTHEAST
KANSAS SUNDAY NIGHT. VALUES COULD DROP BETWEEN -10 AND -15 WEST OF
HIGHWAY 14 IN CENTRAL KANSAS. VALUES BETWEEN ZERO AND -10 ARE
EXPECTED TUESDAY NIGHT OVER CENTRAL AND PARTS OF SOUTH CENTRAL
KANSAS.

LIGHT WINTRY PRECIPITATION WILL BEGIN TO OVERSPREAD THE AREA
SUNDAY EVENING. A SECOND ROUND IS POSSIBLE MONDAY NIGHT AND
TUESDAY. ANOTHER ROUND IS POSSIBLE FROM WEDNESDAY NIGHT THROUGH
THURSDAY. GIVEN THE VARIETY OF HAZARDS AND THE POTENTIAL FOR
SIGNIFICANT CHANGES TO THE FORECAST...PLEASE CHECK LATER OUTLOOKS
AND FORECASTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 8:02 PM CSTRed Flag WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more22 hr
Dec 13, 4:30 PM CSTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more22 hr

Nearby

High Wind Warnings in Kansas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.